Purpose: Sevoflurane-induced seizures are most often described during mask induction of anesthesia when high concentrations of the volatile agent are administered concomitant with alveolar hyperventilation. The occurrence of seizure-like activity during emergence from sevoflurane anesthesia has been rarely reported.
Clinical features: We describe a patient who developed several episodes of generalized tonic-clonic seizure-like activity during and immediately after emergence from sevoflurane anesthesia and discuss the potential factors that contributed to this unusual complication. The patient was treated with intravenous propofol, midazolam, and phenytoin and required intensive care management before his neurologic status stabilized.
Conclusion: The report emphasizes that sevoflurane is capable of producing excitatory central nervous system (CNS) phenomena in spite of causing primarily CNS depressant effects.